Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 93, NWS Memphis, TN

December 7, 2004Calhoun County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Dec 7, 2004, 1:30 AM CST for Calhoun County, Yalobusha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 1:30 AM CST (07:30 UTC)
Expired
Dec 7, 2004, 3:30 AM CST
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Calhoun County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 070730
FFWMEG
MSC013-161-070930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
130 AM CST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 330 AM CST

* AT 130 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN ACROSS THE EAST HALF OF YALOBUSHA COUNTY AND WESTERN CALHOUN  
  COUNTY. UP TO 2 INCHES OF RAIN HAS FALLEN OVER THE PAST 2 HOURS    
  WITH ADDITIONAL HEAVY RAIN LIKELY. 

* CITIES AFFECTED THROUGH 330 AM CST INCLUDE...
  WATER VALLEY...VELMA...SCOBEY...PITTSBORO...DERMA...COFFEEVILLE...
  CALHOUN CITY...BRUCE...BANNER

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3406 8916 3377 8922 3376 8952 3393 8993
      3419 8995 3417 8952

$$
1 follow-up statement
000 
WGUS74 KMEG 070851
FFSMEG
MSC013-161-070945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 AM CST TUE DEC 7 2004

...THE FLASH FLOOD WARNING FOR YALOBUSHA AND CALHOUN COUNTIES HAS 
BEEN CANCELLED...

AT 251 AM CST NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY 
RAINFALL WAS ENDING ACROSS YALOBUSHA AND CALHOUN COUNTIES...AND THE 
FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT 
THE SERIOUS THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD 
WARNING HAS BEEN CANCELED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 8:32 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 6, 8:32 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CST MON DEC 6 2004

.DISCUSSION...

SEE LITTLE NEED TO MAKE CHANGES TO GOING FORECAST AT THIS TIME. SPC
STILL HAS US OUTLOOKED FOR DAY 1...OVERNIGHT. CONVECTION OVER
SOUTHERN ARKANSAS AND NORTHWEST LOUISIANA LOOKING A LITTLE MORE
ORGANIZED. EXTRAPOLATION HAS THIS LINE NEAR THE MISSISSIPPI RIVER
AROUND 06Z. CAPE AND INSTABILITY WILL BE MAIN LIMITING FACTORS...
WITH STRONG WIND FIELDS STILL APPARENT. IF SPC WERE TO ISSUE A
WATCH FOR PORTIONS OF CWA...FIGURE IT WOULD BE AROUND 04Z. THIS
CONVECTION WILL BE MOVING INTO AN AREA THAT HAS BEEN RECEIVING RAIN
FOR MUCH OF THE LAST 6 HOURS. WILL SEE IF THIS AIDS IN WEAKENING
SYSTEM.

FLOODING STILL A THREAT...ESPECIALLY OVER NORTHEAST MISSISSIPPI...
WHERE ABOUT 5 INCHES OF RAIN HAS FALLEN IN THE LAST 24 HOURS OR SO.
QUITE A FEW RIVERS ARE IN...OR FORECAST TO BE IN FLOOD...SO FLOOD
WATCH WILL ALSO BE CONTINUED.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH TONIGHT.
MS...FLOOD WATCH TONIGHT.
MO...FLOOD WATCH TONIGHT.
TN...FLOOD WATCH TONIGHT.
&&

WAGNER
Hazardous weather outlook, Dec 6, 11:33 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 PM CST MON DEC 6 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1133 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A TORNADO WATCH IN EFFECT UNTIL 5 AM TUESDAY MORNING FOR
PHILLIPS COUNTY ARKANSAS...AND A PORTION OF NORTH MISSISSIPPI...
GENERALLY SOUTH OF A LINE FROM HELENA ARKANSAS TO TUPELO
MISSISSIPPI. THIS WATCH INCLUDES THE CITIES OF HELENA...CLARKSDALE...
OXFORD AND TUPELO. DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE.

THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REMAINDER OF
THE MIDSOUTH OVERNIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.

THE MOST LIKELY TIME FOR THE SEVERE WEATHER WILL BE THROUGH 5 AM.

HEAVY RAINFALL IS ALSO EXPECTED WITH THE POSSIBILITY OF FLASH
FLOODING AND RIVER FLOODING. THEREFORE A FLOOD WATCH IS IN EFFECT
FOR THE ENTIRE MIDSOUTH THROUGH 6 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL RIVER FLOODING MAY OCCUR DUE TO HEAVY RAINFALL THAT IS
EXPECTED TO FALL ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE
POSSIBLE THROUGH TUESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Dec 7, 1:07 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
107 AM CST TUE DEC 7 2004

MSZ021-070715-

YALOBUSHA MS-
107 AM CST TUE DEC 7 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...YALOBUSHA COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 21 MILES
SOUTHWEST OF COFFEEVILLE AT 107 AM CST...MOVING NORTHEAST AT 55 MPH.
THIS STORM WILL BE ARRIVING IN SOUTHERN YALOBUSHA COUNTY AROUND 120
AM. PEOPLE IN YALOBUSHA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:04 AM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw26 min
Dec 7, 2:13 AM CSTTornado WarningMEGChickasaw, Lee, Pontotoc47 min
Dec 7, 2:31 AM CSTTornado WarningMEGMonroe29 min
Dec 7, 2:36 AM CSTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tishomingo114 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.